I took fen-phen for about 1 1/2 years. I contacted an attorney advertised in the paper for fen-phen users. The attorney set me up with some tests to see if I had pulmonary hypertension. I had two echocardiograms, and a procedure that was supposed to be right heart catheterization. However, the doctor somehow hit my femoral artery and stated he could not access my right femoral vein. He went into my left femoral vein with the catheter, and during procedure had me lift 2 15lb. weights (one in each hand) while lying on my back. I was not able to do the requested 2 minutes lifting the weights, as the pain was severe. It felt as if I was getting stabbed every time I raised the weights up. After a couple tries, I told them I felt like I was getting stabbed and wanted to stop. I became very nauseated and thought I was going to pass out. On the computer print out of the test, my heart completely stopped for a short time. The doctor said I had mild tricuspid regurgitation with velocity, but not pulmonary hypertension.
On a previous echo, the findings were mitral valve insufficiency with diastolic dysfunction, and left ventricular hypertrophy, and mild tricuspid insufficiency, detected by Doppler. I still have chest pain from this procedure. I question the accuracy of the test, and also the doctor who preformed the procedure. I feel he might have further damaged my heart by wrong placement of the catheter.
I also was tested for sleep apnea, which was negative. I am currently experiencing increasing swelling in my ankles and feet, fatigue, shortness of breath without any exertion, and as stated previous, chest pain. I am not on any medications at this time.
My family has had to suffer also, as I am not able to do as much, and do not feel very good much of the time. I have three children; two grandchildren, and a very supportive husband.
I work part-time with mentally and physically disabled people. This also has been a challenge, as I become exhausted easily, and have difficulty breathing, at times. My boss has been helpful and supportive, allowing me to work as I can. I do feel my symptoms are getting worse, but can not trust the doctor I had. I never experienced any symptoms noted; before taking fen-phen. I do believe I have pulmonary hypertension, directly caused by taking fen-phen.
The attorney who worked with people injured by fen-phen use, did not think I had severe enough damages to get in on the lawsuit against the drug manufacturer. I feel the drug company who manufactured fen-phen knew of possible dangerous side effects before manufacturing it but failed to report it. It is quite alarming to think how many people have suffered and died as a result of their greed and dishonesty. I wonder how many other drug companies are doing the same thing to unsuspecting consumers and medical professionals who are prescribing their drugs.